Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Mazzotti reaction with eosinophilia after undergoing oral ivermectin for scabies

Mazzotti reaction with eosinophilia after undergoing oral ivermectin for scabies Dear Editor, The Mazzotti reaction, originally described by Mazzotti (1948), is a complex of symptoms characterized by fever/chills, swollen and tender lymph nodes (lymphadenitis), headache, myalgia, arthralgia, tachycardia, hypotension/shock, and ocular/skin manifestations, which appear in response to diethylcarbamazine treatment for onchocerciasis, microfilarial disease. The reaction varies from mild, self‐limiting to severe, life‐threatening symptoms. Skin manifestations include pruritus, and papules, edema, wheal, vesicles, pustules as primary skin lesions and scales, excoriation, erosion, ulcer and crusts as secondary skin lesions. The reaction may be associated with the degrees of sudden release of antigens by dying microfilariae and with prolonged eosinophilia. Ivermectin is known to be a better tolerated, safer and more effective drug for the treatment of onchocerciasis, yet it can induce post‐treatment reactions as part of the Mazzotti reaction, presumably related to the killing of microfilariae. The Mazzotti reaction following treatment with diethylcarbamazine and ivermectin for onchocerciasis had been well‐characterized. However, the reaction caused by ivermectin for an ectoparasitic infestation such as scabies is yet unclear. We herein report skin manifestations of the Mazzotti reaction, which appeared 1 day after oral ivermectin treatment and lasted for 5 weeks. A 45‐year‐old Japanese woman was diagnosed with scabies by dermoscopy (Fig. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png The Journal of Dermatology Wiley

Mazzotti reaction with eosinophilia after undergoing oral ivermectin for scabies

The Journal of Dermatology , Volume 40 (9) – Jan 1, 2013

Loading next page...
 
/lp/wiley/mazzotti-reaction-with-eosinophilia-after-undergoing-oral-ivermectin-Vd58UQHXQS
Publisher
Wiley
Copyright
Copyright © 2013 Japanese Dermatological Association
ISSN
0385-2407
eISSN
1346-8138
DOI
10.1111/1346-8138.12243
pmid
23855317
Publisher site
See Article on Publisher Site

Abstract

Dear Editor, The Mazzotti reaction, originally described by Mazzotti (1948), is a complex of symptoms characterized by fever/chills, swollen and tender lymph nodes (lymphadenitis), headache, myalgia, arthralgia, tachycardia, hypotension/shock, and ocular/skin manifestations, which appear in response to diethylcarbamazine treatment for onchocerciasis, microfilarial disease. The reaction varies from mild, self‐limiting to severe, life‐threatening symptoms. Skin manifestations include pruritus, and papules, edema, wheal, vesicles, pustules as primary skin lesions and scales, excoriation, erosion, ulcer and crusts as secondary skin lesions. The reaction may be associated with the degrees of sudden release of antigens by dying microfilariae and with prolonged eosinophilia. Ivermectin is known to be a better tolerated, safer and more effective drug for the treatment of onchocerciasis, yet it can induce post‐treatment reactions as part of the Mazzotti reaction, presumably related to the killing of microfilariae. The Mazzotti reaction following treatment with diethylcarbamazine and ivermectin for onchocerciasis had been well‐characterized. However, the reaction caused by ivermectin for an ectoparasitic infestation such as scabies is yet unclear. We herein report skin manifestations of the Mazzotti reaction, which appeared 1 day after oral ivermectin treatment and lasted for 5 weeks. A 45‐year‐old Japanese woman was diagnosed with scabies by dermoscopy (Fig.

Journal

The Journal of DermatologyWiley

Published: Jan 1, 2013

References